Georgia, 2011

Drought in Georgia, June 1 to 30, 2011

June 1 to 30, 2011 · NWS TAE · 26 events in 26 counties and zones

At the beginning of the month, extreme drought conditions (D3) were present over all of southwest and south central Georgia. By the end of the month, conditions worsened to exceptional drought status (D4) over the entire area with the exception of Berrien and Lanier counties, which remained in extreme drought status.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

At the beginning of the month, extreme drought conditions (D3) were present over all of southwest and south central Georgia. By the end of the month, conditions worsened to exceptional drought status (D4) over the entire area with the exception of Berrien and Lanier counties, which remained in extreme drought status.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 31, 8:04 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, May 31, 8:04 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
904 PM EDT TUE MAY 31 2011

.DISCUSSION...DEEP LAYER RIDGING CONTINUES TO DOMINATE THE WEATHER
OVER THE SERN U.S. THIS EVENING AND TEMPERATURES RESPONDED
ACCORDINGLY TODAY. TLH GOT UP TO 98 DEGREES...JUST ONE DEGREE SHY OF
THE RECORD FOR THE DATE (99 IN 1927). THIS TIES THE SEASONAL HIGH
TEMP SO FAR THIS YEAR. MAI RECORDED THE HIGHEST TEMP IN THE AREA AT
100 DEGREES. PROBABLY THE MOST INTERESTING FEATURE REGIONALLY THIS
EVENING IS THE CONVECTIVE COMPLEX BEING STEERED RAPIDLY SWWD ON THE
E SIDE OF THE UPPER RIDGE OFF THE CAROLINA COAST. THIS FEATURE IS AN
MCV REMNANT FROM AN MCS THAT FIRED OVER THE MIDWESTERN STATES ON SUN
AND CONTINUES TO LOOK VERY IMPRESSIVE ON IR IMAGERY. THE VORT CENTER
IS PROGGED TO REACH THE NE FL COAST BY AROUND 12Z AND THEN SWEEP WWD
ACROSS THE NE GULF DURING THE DAY. THERE WILL BE AN IMPACT ON OUR WX
IN THE FORM OF ENHANCED SEA BREEZE INDUCED CONVECTION. HI RES MODEL
RUNS ARE REALLY PICKING UP ON THIS ENHANCEMENT...MUCH MORE SO THAN
THE OPERATIONAL GUIDANCE. THIS FORECAST WILL SHOW MUCH OF THE AREA
WITH A 20-30 POP FOR WED...A SLIGHT UPWARD ADJUSTMENT BASED ON THE
LATEST HI RES DATA. THE FORECAST FOR THE OVERNIGHT HOURS LOOKS FINE.

&&

.MARINE...THE GRADIENT IS FORECAST REMAIN WEAK OVERNIGHT AND
ANOTHER SURGE TO EXERCISE CAUTION LEVELS IS NOT ANTICIPATED. IN
FACT...WINDS ARE FORECAST TO REMAIN 10 OR LESS. HIGH PRESSURE IS
FORECAST TO REMAIN NORTH OF THE WATERS THROUGH THE REMAINDER OF THE
WEEK. THIS WILL KEEP WINDS GENERALLY LIGHT AND OUT OF THE
EAST...EXCEPT NEAR THE COAST WHERE THE SEABREEZE WILL DOMINATE.

&&

.AVIATION...THROUGH 00Z.
VFR CONDITIONS WILL PREVAIL THIS EVENING. LOCALIZED AREAS OF MVFR
CONDITIONS WILL BE POSSIBLE AROUND SUNRISE WEDNESDAY WITH CALM WINDS
AND CLEAR SKIES AT VLD/TLH. THE FORECAST BECOMES MORE UNCERTAIN BY
MID AFTERNOON AS A SHORTWAVE COMING FROM THE EAST COAST ROLLS
THROUGH. THIS MAY PROVIDE JUST ENOUGH OF AN ENHANCEMENT TO THE
AFTERNOON SEA BREEZE CIRCULATION TO INCREASE TSRA CHANCES TO THE
WEST OF THE BIG BEND REGION AND WILL EFFECT KTLH AND KECP THE
MOST...ESPECIALLY AFTER 17Z THROUGH 00Z THURSDAY. INCLUDED MENTION
OF CB GROUPS ELSEWHERE IN THE AFTERNOON.

&&

.FIRE WEATHER...ON WEDNESDAY...TWO OR THREE HOURS OF SUB 35 PERCENT
RELATIVE HUMIDITY ARE POSSIBLE ACROSS PORTIONS OF NORTHERN WALTON...
HOLMES..AND JACKSON COUNTIES. HOWEVER...DISPERSIONS ARE FORECAST TO
BE QUITE HIGH...SO HAVE GONE WITH A WATCH FOR THOSE AREAS.

&&

.PREV DISCUSSION...
253 PM EDT TUE MAY 31 2011

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...DEEP LAYERED HIGH
PRESSURE WILL REMAIN PARKED NORTH OF THE REGION THROUGH THE NEXT
SEVERAL DAYS. THIS WILL KEEP THE HOT WEATHER IN PLACE WITH
TEMPERATURES EXPECTED TO REACH THE MID AND UPPER 90S WEDNESDAY
AFTERNOON. IN FACT...PORTIONS OF SE ALABAMA AND SW GEORGIA MAY REACH
THE CENTURY MARK.

FARTHER SOUTH AND EAST...THE EXTREME HEAT MAY BE SLIGHTLY LIMITED
BY A FEW ISOLATED THUNDERSTORMS. A SHORTWAVE IS FORECAST TO ROTATE
FROM THE MID-ATLANTIC INTO THE NORTHERN FLORIDA BY LATE WEDNESDAY
MORNING. THERE MAY BE JUST ENOUGH LIFT WITH THIS FEATURE TO
COMBINE WITH THE AFTERNOON SEABREEZE AND INITIATE ISOLATED
CONVECTION ALONG THE I-10 CORRIDOR DURING THE AFTERNOON. IN
FACT...WITH A 50 KNOT MID-LEVEL SPEED MAX CROSSING FROM EAST TO
WEST...ANY STORMS THAT DO FORM WILL HAVE THE POTENTIAL TO BE
STRONG WITH SOME GUSTY WINDS.

THE SHORTWAVE WILL EXIT THE REGION WEDNESDAY NIGHT WITH THE DRY
AND HOT WEATHER RETURNING FOR THURSDAY.

LONG TERM (THURSDAY NIGHT THROUGH NEXT TUESDAY)...A VERY STRONG HIGH
AMPLITUDE UPPER RIDGE WILL BUILD OVERHEAD FRIDAY AND THEN RETROGRADE
OVER THE WEEKEND BEFORE BUILDING BACK TO THE EAST EARLY NEXT WEEK.
THE RIDGE BECOMES DIRTY AS LOW LEVEL MOISTURE AND A FEW WEAK
DISTURBANCES UNDERCUT IT OVER THE WEEKEND INTO EARLY NEXT WEEK. THUS
WE WILL INCLUDE A SLIGHT POP EACH AFTERNOON STARTING SATURDAY.
TEMPERATURES WILL CONTINUE ABOVE SEASONAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   70  95  70  96  70 /   0  20  20  10  10
PANAMA CITY   72  89  72  88  72 /   0  20  20  10  10
DOTHAN        74  99  73  98  73 /   0  10  10  10  10
ALBANY        73  99  73  98  72 /  10  10  10  10  10
VALDOSTA      69  96  69  96  68 /  10  20  10  10  10
CROSS CITY    68  92  67  94  67 /  10  20  10  10  10
APALACHICOLA  71  88  72  88  72 /  10  20  20  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

GA...NONE.

FL...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES:
     HOLMES...INLAND WALTON...JACKSON.

GM...NONE.

&&

AVIATION...GODSEY/HERSEY
MARINE...CAMP
FIRE WEATHER...VAN DYKE
PREVIOUS DISCUSSIONS...CAMP/BARRY
REST OF DISCUSSION...WOOL
Hazardous weather outlook, May 31, 9:02 PM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1002 PM EDT TUE MAY 31 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-011000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1002 PM EDT TUE MAY 31 2011 /902 PM CDT TUE MAY 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE GULF ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ON
WEDNESDAY AS AN UPPER LEVEL FEATURE MOVES FROM EAST TO WEST ACROSS
THE AREA. TEMPERATURES WILL BE QUITE HOT ONCE AGAIN WITH SOME
PARTS OF SOUTHEAST ALABAMA...SOUTHWEST GEORGIA AND INLAND PORTIONS
OF THE FLORIDA BIG BEND AND PANHANDLE REACHING THE UPPER 90S TO
AROUND 100 DEGREES. SIMILAR TEMPERATURES CAN BE EXPECTED FOR THE
REMAINDER OF THE WEEK. HOWEVER...CHANCES FOR SHOWERS AND STORMS
WILL DROP OFF ONCE AGAIN BEGINNING THURSDAY AS THE UPPER RIDGE
REASSERTS ITS INFLUENCE. THE NEXT SLIGHT CHANCE FOR SHOWERS AND
STORMS WILL COME THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Baker

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Baker forecast zone
Reported by
Official NWS Observations
Coordinates
31.326, -84.445 (the zone’s center; the record gives no point)

Drought, Ben Hill

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Ben Hill forecast zone
Reported by
Official NWS Observations
Coordinates
31.760, -83.220 (the zone’s center; the record gives no point)

Drought, Berrien

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Berrien forecast zone
Reported by
Official NWS Observations
Coordinates
31.276, -83.230 (the zone’s center; the record gives no point)

Drought, Brooks

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Brooks forecast zone
Reported by
Official NWS Observations
Coordinates
30.842, -83.580 (the zone’s center; the record gives no point)

Drought, Calhoun

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
31.529, -84.624 (the zone’s center; the record gives no point)

Drought, Clay

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Clay forecast zone
Reported by
Official NWS Observations
Coordinates
31.626, -84.980 (the zone’s center; the record gives no point)

Drought, Colquitt

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Colquitt forecast zone
Reported by
Official NWS Observations
Coordinates
31.188, -83.769 (the zone’s center; the record gives no point)

Drought, Cook

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Cook forecast zone
Reported by
Official NWS Observations
Coordinates
31.154, -83.430 (the zone’s center; the record gives no point)

Drought, Decatur

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Decatur forecast zone
Reported by
Official NWS Observations
Coordinates
30.878, -84.579 (the zone’s center; the record gives no point)

Drought, Dougherty

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Dougherty forecast zone
Reported by
Official NWS Observations
Coordinates
31.533, -84.216 (the zone’s center; the record gives no point)

Drought, Early

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Early forecast zone
Reported by
Official NWS Observations
Coordinates
31.323, -84.904 (the zone’s center; the record gives no point)

Drought, Grady

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Grady forecast zone
Reported by
Official NWS Observations
Coordinates
30.875, -84.234 (the zone’s center; the record gives no point)

Drought, Irwin

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Irwin forecast zone
Reported by
Official NWS Observations
Coordinates
31.602, -83.276 (the zone’s center; the record gives no point)

Drought, Lanier

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Lanier forecast zone
Reported by
Official NWS Observations
Coordinates
31.038, -83.063 (the zone’s center; the record gives no point)

Drought, Lee

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Lee forecast zone
Reported by
Official NWS Observations
Coordinates
31.780, -84.141 (the zone’s center; the record gives no point)

Drought, Lowndes

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Lowndes forecast zone
Reported by
Official NWS Observations
Coordinates
30.834, -83.268 (the zone’s center; the record gives no point)

Drought, Miller

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Miller forecast zone
Reported by
Official NWS Observations
Coordinates
31.164, -84.731 (the zone’s center; the record gives no point)

Drought, Mitchell

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Mitchell forecast zone
Reported by
Official NWS Observations
Coordinates
31.225, -84.194 (the zone’s center; the record gives no point)

Drought, Quitman

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Quitman forecast zone
Reported by
Official NWS Observations
Coordinates
31.867, -85.019 (the zone’s center; the record gives no point)

Drought, Randolph

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Randolph forecast zone
Reported by
Official NWS Observations
Coordinates
31.763, -84.754 (the zone’s center; the record gives no point)

Drought, Seminole

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Seminole forecast zone
Reported by
Official NWS Observations
Coordinates
30.939, -84.869 (the zone’s center; the record gives no point)

Drought, Terrell

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Terrell forecast zone
Reported by
Official NWS Observations
Coordinates
31.777, -84.437 (the zone’s center; the record gives no point)

Drought, Thomas

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Thomas forecast zone
Reported by
Official NWS Observations
Coordinates
30.864, -83.919 (the zone’s center; the record gives no point)

Drought, Tift

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Tift forecast zone
Reported by
Official NWS Observations
Coordinates
31.457, -83.527 (the zone’s center; the record gives no point)

Drought, Turner

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Turner forecast zone
Reported by
Official NWS Observations
Coordinates
31.716, -83.624 (the zone’s center; the record gives no point)

Drought, Worth

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Worth forecast zone
Reported by
Official NWS Observations
Coordinates
31.552, -83.851 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308010, 308012, 308014, 308015, 308017, 308018, 308020, 308022, 308024, 308025, 308026, 308027, 308028, 308029, 308030, 308031, 308032, 308033, 308035, 308036, 308037, 308038, 308039, 308041, 308042, 308043.